• Bernoulli
  • Volume 24, Number 1 (2018), 80-114.

The logarithmic law of sample covariance matrices near singularity

Xuejun Wang, Xiao Han, and Guangming Pan

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


Let $B=(b_{jk})_{p\times n}=(Y_{1},Y_{2},\ldots,Y_{n})$ be a collection of independent real random variables with mean zero and variance one. Suppose that $\Sigma$ is a $p$ by $p$ population covariance matrix. Let $X_{k}=\Sigma^{1/2}Y_{k}$ for $k=1,2,\ldots,n$ and $\hat{\Sigma}_{1}=\frac{1}{n}\sum_{k=1}^{n}X_{k}X_{k}^{T}$. Under the moment condition $\mathop{\mathrm{sup}}_{p,n}\max_{1\leq j\leq p,1\leq k\leq n}\mathbb{E}b_{jk}^{4}<\infty$, we prove that the log determinant of the sample covariance matrix $\hat{\Sigma}_{1}$ satisfies

\[\frac{\log\operatorname{det}\hat{\Sigma}_{1}-\sum_{k=1}^{p}\log(1-\frac{k}{n})-\log\det\Sigma}{\sqrt{-2\log(1-\frac{p}{n})}}\xrightarrow[\qquad]{d}N(0,1),\] when $p/n\rightarrow1$ and $p<n$. For $p=n$, we prove that

\[\frac{\log\det\hat{\Sigma}_{1}+n\log n-\log(n-1)!-\log\det\Sigma}{\sqrt{2\log n}}\xrightarrow[\qquad]{d}N(0,1).\]

Article information

Bernoulli, Volume 24, Number 1 (2018), 80-114.

Received: September 2015
Revised: February 2016
First available in Project Euclid: 27 July 2017

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

central limit theorem covariance matrix determinant logarithmic law


Wang, Xuejun; Han, Xiao; Pan, Guangming. The logarithmic law of sample covariance matrices near singularity. Bernoulli 24 (2018), no. 1, 80--114. doi:10.3150/16-BEJ867.

Export citation


  • [1] Anderson, T.W. (2003). An Introduction to Multivariate Statistical Analysis, 3rd ed. Hoboken, NJ: Wiley.
  • [2] Bai, Z.D. and Silverstein, J.W. (2004). CLT for linear spectral statistics of large-dimensional sample covariance matrices. Ann. Probab. 32 553–605.
  • [3] Bai, Z. and Silverstein, J.W. (2010). Spectral Analysis of Large Dimensional Random Matrices, 2nd ed. New York: Springer.
  • [4] Bao, Z., Pan, G. and Zhou, W. (2015). The logarithmic law of random determinant. Bernoulli 21 1600–1628.
  • [5] Cai, T.T., Liang, T. and Zhou, H.H. (2015). Law of log determinant of sample covariance matrix and optimal estimation of differential entropy for high-dimensional Gaussian distributions. J. Multivariate Anal. 137 161–172.
  • [6] Costello, K.P. and Vu, V. (2009). Concentration of random determinants and permanent estimators. SIAM J. Discrete Math. 23 1356–1371.
  • [7] Gīrko, V.L. (1980). The central limit theorem for random determinants. Theory Probab. Appl. 24 729–740.
  • [8] Girko, V.L. (1990). Theory of Random Determinants. Dordrecht: Kluwer Academic.
  • [9] Girko, V.L. (1997). A refinement of the central limit theorem for random determinants. Theory Probab. Appl. 42 121–129.
  • [10] Goodman, N.R. (1963). The distribution of the determinant of a complex Wishart distributed matrix. Ann. Math. Stat. 34 178–180.
  • [11] Hall, P. and Heyde, C.C. (1980). Martingale Limit Theory and Its Application. New York: Academic Press.
  • [12] Komlós, J. (1968). On the determinant of random matrices. Studia Sci. Math. Hungar. 3 387–399.
  • [13] Nguyen, H.H. and Vu, V. (2014). Random matrices: Law of the determinant. Ann. Probab. 42 146–167.
  • [14] Nielsen, J. (1999). The distribution of volume reductions induced by isotropic random projections. Adv. in Appl. Probab. 31 985–994.
  • [15] Rempała, G. and Wesołowski, J. (2005). Asymptotics for products of independent sums with an application to Wishart determinants. Statist. Probab. Lett. 74 129–138.
  • [16] Rouault, A. (2007). Asymptotic behavior of random determinants in the Laguerre, Gram and Jacobi ensembles. ALEA Lat. Am. J. Probab. Math. Stat. 3 181–230.
  • [17] Tao, T. and Vu, V. (2006). On random $\pm1$ matrices: Singularity and determinant. Random Structures Algorithms 28 1–23.
  • [18] Tao, T. and Vu, V. (2008). Random matrices: The circular law. Commun. Contemp. Math. 10 261–307.
  • [19] Tao, T. and Vu, V. (2012). A central limit theorem for the determinant of a Wigner matrix. Adv. Math. 231 74–101.